Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 59, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2011, 6:07 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 6:07 PM CDT (23:07 UTC)
- Expired
- Jul 10, 2011, 7:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 176 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:20 PM CDT | TSTM WND DMG | 8 Wsw Fairmount, ND | GRAIN BIN DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
994
WUUS53 KFGF 102307
SVRFGF
MNC051-111-167-NDC077-110000-
/O.NEW.KFGF.SV.W.0059.110710T2307Z-110711T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
EASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 700 PM CDT
* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR WALCOTT TO NEAR DWIGHT TO
NEAR LAMARS...MOVING TO THE EAST AT 25 MPH.
AT 600 PM CDT...VERY STRONG WINDS WERE REPORTED NEAR MANTADOR BY A
MOTORIST TRAVELING DOWN INTERSTATE 29.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WAHPETON...CHRISTINE AND BLACKMER AROUND 610 PM CDT.
BRECKENRIDGE...MCCAULEYVILLE AND KENT AROUND 615 PM CDT.
WOLVERTON AROUND 620 PM CDT.
DORAN AROUND 625 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE ABERCROMBIE...BRUSHVALE...TENNEY...EVERDELL...NASHUA AND
NORCROSS.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 38 AND 47...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 28 AND MINNESOTA MILE MARKER 80...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4601 9628 4602 9656 4593 9657 4593 9688
4663 9687 4663 9580 4576 9575 4575 9577
4575 9626
TIME...MOT...LOC 2303Z 267DEG 23KT 4655 9688 4629 9670
4596 9668
WIND...HAIL 70MPH 1.00IN
$$
HOPKINS1 follow-up statement
782
WWUS53 KFGF 102341
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT SUN JUL 10 2011
NDC077-102350-
/O.CAN.KFGF.SV.W.0059.000000T0000Z-110711T0000Z/
RICHLAND ND-
641 PM CDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4575 9626 4601 9627 4602 9656 4610 9656
4624 9660 4625 9658 4630 9661 4633 9660
4650 9672 4651 9579 4575 9577
TIME...MOT...LOC 2340Z 267DEG 23KT 4637 9639 4612 9623
4588 9632
$$
MNC051-111-167-110000-
/O.CON.KFGF.SV.W.0059.000000T0000Z-110711T0000Z/
GRANT MN-WILKIN MN-OTTER TAIL MN-
641 PM CDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTTER TAIL...WILKIN AND GRANT COUNTIES IN WEST CENTRAL MINNESOTA
UNTIL 700 PM CDT...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF EVERDELL TO 4
MILES SOUTHWEST OF WESTERN TO 6 MILES SOUTHWEST OF CHARLESVILLE...
MOVING TO THE EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WESTERN AROUND 645 PM CDT.
ROTHSAY AROUND 650 PM CDT.
WENDELL AND NORCROSS AROUND 655 PM CDT.
FERGUS FALLS...HOFFMAN AND ELBOW LAKE AROUND 700 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE UNDERWOOD...PHELPS...ERHARD...ERDAHL...ELIZABETH AND EDWARDS.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 38 AND MINNESOTA MILE MARKER 80...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4575 9626 4601 9627 4602 9656 4610 9656
4624 9660 4625 9658 4630 9661 4633 9660
4650 9672 4651 9579 4575 9577
TIME...MOT...LOC 2340Z 267DEG 23KT 4637 9639 4612 9623
4588 9632
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:32 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 10, 1:32 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 132 PM CDT SUN JUL 10 2011 .SHORT TERM... THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON AND EVENING. MODELS ARE IN REASONABLE AGREEMENT WITH DIFFERENCES IN REGARD TO EXACT TIMING PLACEMENT OF CONVECTION. WILL BE FAIRLY BRIEF THIS AFTERNOON WITH SEVERE WEATHER POSSIBLE. FOR THIS EVENING INTO THE OVERNIGHT...AN AREA OF UPPER LEVEL DIVERGENCE WILL BE CO-LOCATED WITH A DEVELOPING AREA OF LOW PRESSURE AND COLD FRONT. THIS AREA OF LARGER SCALE LIFT SHOULD OVERSPREAD THE REGION THROUGH THIS EVENING. THERE IS A STRONGER SHORTWAVE OVER WYOMING...THAT SHOULD GET INTO THE SOUTHERN FORECAST AREA THIS EVENING. MEANWHILE...A WEAK SFC LOW IS PROGGED TO DEVELOP IN NC SD...WITH STRONG INSTABILITY IN SE ND WITH SFC CAPES AROUND 3000-4000 J/KG. THERE WILL BE SOME CAPPING IN THE MIXED LAYER THOUGH...AND SFC CONVERGENCE WILL BE FAIRLY WEAK. GIVEN THE STRONGER INSTABILITY...50KT OF DEEP LAYERED SHEAR AND THE UPPER SUPPORT...EXPECT SOME STORMS TO DEVELOP IN EASTERN ND. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON/EVENING...WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY RAIN. IF SFC LOW PRESSURE CAN MOVE INTO SE ND...THEN TORNADOES CAN/T BE RULED OUT GIVEN THE INSTABILITY/SHEAR COMBINATION. THE CONVECTION SHOULD MOVE EAST AND SOUTH INTO THIS EVENING BEFORE EXITING THE REGION AROUND 06Z MON. FOR MON-TUE...HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN WITH DRY WEATHER AND TEMPS SLIGHTLY BELOW NORMAL. ON WED...RETURN FLOW DEVELOPS AND THE CHANCE FOR SHOWERS AND SOME THUNDER WILL MOVE INTO THE FAR WEST...ALTHOUGH MOST AREAS WILL REMAIN DRY. .LONG TERM...[WED NIGHT - SUNDAY] A CLASSIC MID-SUMMER PATTERN APPEARS TO BE DEVELOPING...SO THAT LARGE SCALE RIDGING WILL DOMINATE THE EXTENDED PERIOD. NORTH CENTRAL PACIFIC RIDGE FORCES DEEP WESTERN U.S. TROUGH WITH DOWNSTREAM RIDGE OVER THE CENTER OF THE COUNTRY. BASED ON THE 5-WAVE ANALYSIS LOOP THE PATTERN IS IN TRANSITION WITH WESTWARD BUILDING EXTENSION TO BERMUDA RIDGE...EXPECTED TO ASSIST RIDGING. WITH BUILDING HEIGHTS EXPECT COINCIDENT INCREASES IN BOTH SURFACE TEMPERATURE AND HUMIDITY...WITH CONVECTIVE THREAT EARLY. AS ENTIRE COLUMN WARMS THE THREAT FOR CONVECTION SHOULD DECREASE AS 700 TEMPS WARM AOA +12C. LAST HALF OF THE PERIOD SHOULD SEE VERY WARM AND HUMID CONDITIONS AS 500 MB HEIGHT ANOMALIES MAXIMIZE OVER NORTHERN PLAINS. MODELS AGREE ABOUT CONVECTION ON NOSE OF MAJOR WARMING FOR THURSDAY THEN DIVERGE FOR FRI-SUN. WITH 700 TEMPS IN THE 12C TO 14C RANGE AND LACK OF STRONG LOW LEVEL FORCING HAVE DOUBTS ATTM ABOUT PRECIP ON FRI AND SAT. GFS...DGEX AND ECMWF DO SUGGEST COOLING AT 700 AT THE END OF THE PERIOD FOR TSRA THREAT. DUE TO THE OVERALL UNCERTAINTY AS THE PATTERN EVOLVES WILL FOLLOW A BLEND OF HPC AND PREVIOUS GUIDANCE MODIFIED WITH NEW GFS/EC MIX. && .AVIATION... VFR CONDITIONS WITH SCT TSRA MOVG THROUGH RRV IN THE 21Z TO 00Z TIME FRAME. POSSIBLE REDEVELOPMENT FAR AREA 02Z TO 04Z. ANTICIPATE USUAL WIND ISSUES NEAR TSRA AND MVFR CIG/VSBY. WSHFT MOVING SOUTH FROM CANADA BEHIND CONVECTION PASSING DVL 06Z TO FAR 09Z AND BJI 11Z. MVFR CIG LATE IN PERIOD BEHIND WSHFT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/EWENS
Hazardous weather outlook, Jul 10, 7:07 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 707 AM CDT SUN JUL 10 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 707 AM CDT SUN JUL 10 2011 ...SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH AN AREA OF LOW PRESSURE AND UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS...SOME SEVERE...THIS AFTERNOON AND EVENING. THE FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH OF THE INTERSTATE 94 AND HIGHWAY 10 CORRIDOR. STORMS ARE EXPECTED TO DEVELOP AFTER 1PM EXITING THE AREA AROUND 10 PM. THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE SECOND HALF OF THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 10, 5:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST COGSWELL 46.11N 97.78W
07/10/2011 E60 MPH SARGENT ND LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATES 60 MPH WIND GUST
&&
SROWELocal storm report, Jul 10, 5:19 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 3 E GWINNER 46.22N 97.60W
07/10/2011 E70 MPH SARGENT ND TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 70 MPH WIND GUST THAT HAS
KNOCKED OVER LARGE TREE BRANCHES
&&
SROWELocal storm report, Jul 10, 5:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FUNNEL CLOUD DE LAMERE 46.27N 97.33W
07/10/2011 SARGENT ND TRAINED SPOTTER
&&
SROWELocal storm report, Jul 10, 5:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG CAYUGA 46.08N 97.38W
07/10/2011 SARGENT ND PUBLIC
REPORT OF TREES DOWN IN CAYUGA
&&
SROWELocal storm report, Jul 10, 5:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST LIDGERWOOD 46.07N 97.15W
07/10/2011 E60 MPH RICHLAND ND CO-OP OBSERVER
&&
SROWEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:43 PM CDT | Areal Flood Advisory | FGF | Wilkin | 13 hr |
| Jul 10, 6:47 PM CDT | Tornado Warning | FGF | Kittson | 43 min |
| Jul 10, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 22 min |
| Jul 10, 4:15 PM CDT | Tornado Warning | FGF | Ransom | 45 min |
| Jul 10, 4:47 PM CDT | Tornado Warning | FGF | Sargent | 43 min |
| Jul 10, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 61 min |
| Jul 10, 5:24 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 66 min |
| Jul 10, 5:44 PM CDT | Tornado Warning | FGF | Richland | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.